Depression and Antidepressants – Risk for Venous Thromboembolism

by Chrisy Ngilneii on  July 25, 2018 at 4:25 PM Drug News
RSS Email Print This Page Comment bookmark
Font : A-A+

Each of the various classes of antidepressant medications may increase the risk of venous thromboembolism (VTE), according to a recent research at the University of Bristol.
Depression and Antidepressants – Risk for Venous Thromboembolism
Depression and Antidepressants – Risk for Venous Thromboembolism

Venous thromboembolism (VTE), a condition in which blood clots form in the veins of the legs or lungs, is a life-threatening condition and its treatment is associated with high healthcare costs. The research conducted a systematic review and meta-analysis of published observational studies evaluating the associations of depression and antidepressant use with VTE risk.

There have been reports that both depression and use of antidepressant drugs might be associated with an increased risk of VTE. These reports have, however, been conflicting. Previous studies have reported mixed results, some reporting evidence of associations and others reporting no evidence of associations. The researchers have clarified the evidence by bringing all published studies together.

Though the study could not prove if the observed findings are mainly driven by the antidepressant drugs or depression itself or both, it does show that a relationship exists between depression, antidepressant use, and VTE.

Antidepressant medications have multiple indications, which include anxiety, pain, and neuralgia and their use is on the increase on a global scale. Given that VTE is a public health burden, the study's findings highlight the need for prescribers and healthcare professionals to evaluate patients to determine their excess risk of VTE during their management.

Dr Setor Kunutsor, Research Fellow from the Musculoskeletal Research Unit at the Bristol Medical School: Translational Health Sciences (THS) and lead researcher, said: "These findings are very useful to me as both a clinician and a researcher. It gives me the information I need, especially when prescribing antidepressant medications to my patients."

The research findings do not prove cause and effect and further studies are needed to show if the associations the study has demonstrated are causal and whether it is depression or antidepressant use or both which drives an increase in VTE risk. These would need to involve studies that are able to isolate depression from antidepressant medications. For example, researchers could assess if individuals who are not depressed but use antidepressants for a condition such as neurologic or gastrointestinal disease, are at an increased risk of VTE.

Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions
Advertisement

Related Links

More News on:

Adolescence Depression Depression Stress Relief Through Alternative Medicine Andropause / Male Menopause Pregnancy and Complications Bereavement Holistic Management for Depression Tourette Syndrome Dealing with Menopause symptoms through lifestyle changes Tired All The Time 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

News Category

News Archive